I received a recent comment that was so good- my reply turned into an entire post. Radiation and chemotherapy can be very hard on the skin. Radiation can cause rashes (called radiation dermatitis) or even burns to the skin. Chemotherapy can cause changes in the skin due to blocking hormones (such as those use for breast cancer), severe acne eruptions (steroids and many new antibodies drugs), or extensive rashes.
While radiation has gotten much better and targeted, it can still be very hard on the skin within the radiation field. Treat this skin with extra gentle products- like you would treat a baby’s skin. Avoid soaps or only use Cetaphil gentle cleanser. Use bland moisturizers such as Vaseline or Aquaphor after your treatment. Ask you doctor for a prescription hydrocortisone in case you get radiation dermatitis- this can be very helpful to decrease the inflammation. At the time of your treatment avoid putting anything on the skin as it can affect the radiation or even contribute to burns. If you get a burn or have open skin, ask your doctor if a product like silvadene (a burn cream) would be helpful. For breaks in the skin using a barrier paste such as Triple Paste diaper cream can help the area heal. Cover the area with a non-stick pad such as Telfa to keep it protected. If the area is too large to cover try to wear loose and soft clothing. Keep radiated areas out of the sun as the skin will be extra sensitive to the sun and the combination of radiation and sun can cause a rash. Remember that light colored clothing provides very little sun protection, so wear darker clothing if you are out in the sun. Wear a large hat if the radiation was to the face or neck.
All types of chemotherapy can be hard on the skin (and the hair). Estrogen blockers (such as Herceptin and Letrozole) can suddenly drop estrogen levels, leading to changes seen in low estrogen states such as dry skin and hair, increase skin wrinkling and sometimes acne. Prednisone can cause acne and growth factor inhibitors (gefitinib and cetuximab are two examples) can cause severe folliculitis that resembles acne. Both of these conditions are treated like acne, but usually need prescription medications. Chemotherapy can also affect the nails (slowing growth or causing lines) and many types of chemotherapy cause the hair to fall out. Most types of chemotherapy can cause inflammation of the mucosal membranes – the mouth, nose and genital area. The changes from chemotherapy can be varied and severe in some people, often you will benefit from a dermatologist consultation. A great source of information for the specifics on chemotherapy and the skin can be found at DermNetNZ. topic: Skin toxicity of chemotherapy drugs.
Hopefully this post provided useful information. Thanks for the topic Heather!